Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva and depression? Switch to viramune
Jun 13, 2000

Hi there. I have been taking Sustiva, d4t and ddI for about a year and a half, and it's been a very effective first combo. VL went from 30,000 to UD<20 in two weeks and has stayed there, and cd4 cells have increased from 300 to 700. Very happy with that. The dreams subsided after about a month, but difficulties in focusing and concentration haven't really subsided, nor has a general lack of motivation... sort of depression-like symptoms. Not as profound as depression, I think, but there none-the-less.

I wake up groggy, nearly all of the time, which lasts for about 2 hours, sometimes more, depending upon when I took the Sustiva -- it's pretty much a slam dunk that I 'snap out of it' about twelve hours after I take it - 50% of your life is a pretty big chunk to feel groggy, especially when the rest of the time, I'm not quite as sharp as I am accustomed to being. Maybe that's why I am depressed.

The problem is that the symptoms are so subtle, they could be due to the general ups and downs of life -- or the drug. I really like the combo in terms of its simplicity, and I must say I get a pretty comfortable feeling when I see the long-term studies of Sustiva and think I could control HIV for a very long time, maybe forever, on this combo.

I've tried Anti-depressants and therapy to see to what degree these 'psycho' symptoms might be related to other issues, but the drugs haven't done much and no personal issues really jump out.

I'm nervous about switching to Viramune -- even under 50,000 VL, it doesn't have that 'magic bullet' feeling that the Sustiva studies provide, and if I break through on it, the Sustiva option would probably be gone too. It occurs to me to add Viramune and Hydroxyurea, but my doc is against that because of the side effects.

I wonder if anyone else has had any experience with subtle, long-term symptoms like these for Sustiva? Anyone have any experience with Viramune, especially switching from Sustiva? How about Hydroxyurea?

Response from Dr. Henry

I agree with your conclusions regarding the Sustiva data and your reluctance to change regimens, especially given the "subtle" nature of the symptoms. I am not sure, just as you are not, that your symptoms are related to Sustiva, although that is possible. A small percentage of patients have CNS effects for more than usual 2-4 weeks. At this point, I would consider a psychiatric evaluation for depression or other neurocognitive problems that might be treatable and I would consider a trial of a psychostimulant, e.g., cylert. I agree with your doctor's concerns regarding hydroxyurea (especially the recent reports of pancreatitis associated with its use), but I still use it in select patients. If despite all your efforts you find the Sustiva regimen to be intolerable, changing to Viramune is an option, saving hydroxyurea for intensification if that is necessary. Brian Boyle, M.D., J.D.



Previous
sustiva side effects
Next
Sustiva, anxiety - please help!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement